1

Aston martin mid air  Sarah 123 wrote over 2 years ago

Hi, I started warfarin on 26 June my INR has been really good going up nicely to target then BOOm today it's 6.2 (5 days after it being 2.8). Could it be that I have been on antibiotics for an infected insect bite? Help, I need to get it under control for surgery on 22 August.

Category: INR

Total Views: 1076

Total Comments: 6

Disclaimer


All Comments (6)

Comment on this post  



1

  APS Foundation of America  (website) - (3) - posted over 2 years ago

Oh yep, I am betting that is your culprit. The antibiotics. It will be under control by then, I am sure. Are they bridging your to Lovenox for your surgery?

Reply to APS Foundation of America

0

Aston martin mid air  Sarah 123 - (18) - posted over 2 years ago

Hi, I think so - my surgery has been put back due to my INR being erratic - since my high reading it's been too low!! Oh how frustrating. I've bought a coaguchek and just waiting for it to be delivered so I can keep more of an eye on it myself.
I'm having an ablation so I will need to get in the 2.5 - 3.5 range for a minimum of 4 weeks before they will operate - so even one off target reading puts me back.
Thanks to everyone for your help.

Reply to Sarah 123

0

  APS Foundation of America  (website) - (3) - posted over 2 years ago

Sorry your INR is still crazy. Can I ask if you have APS? Because if you do finger stick machines are not accurate in APS patients and we are a large amount of citations including from the manufactures to support the stance.

Have you discussed with them about low dose Vitamin K. My INR was all over the place, now I can eat and drink what I want, when I want and I am stable. Only have to go in once a month now. I can provide citations if you are interested.

Reply to APS Foundation of America

1

Wolf  Pavan - - posted over 2 years ago

Sarah, I'm so sorry that your INR spiked up. And you are right about your INR spiking up because of the antibiotics.

Something interesting is that there is bacteria in your gut that naturally make vitamin k. So you can get vitamin k from food, and you also get it natrually from the bacteria in your gut.

The way warfarin "thins" your blood and increases your INR (a normal INR is 1, and on warfarin the ideal INR is 2 to 3.5) is that the warfarin "acts against" the vitamin k in your body (made by the bacteria in your gut and from your diet).

However, when you take Antibiotics, it kills the bacteria in your gut, and so there's less vitamin k in your system, and so the Warfarin has "less vitamin k to work against", so your blood gets "really thin" and your INR goes up really high.

What your doctor should have done was decrease your Warfarin dosage while you were on antibiotics.

There's a bunch of treatment options your doctor can take to reduce your INR, you can read about them here: http://inrtracker.com/inr-levels/inr-6.2 (What an INR Level of 6.2 means)

Being on warfarin and going into surgery is tricky, and you're absolutely right. Your INR needs to get in control before you go into it.

Something unrelated that I'd like to share is that while you're recovering from surgery, the nurses should be helping you get mobile so you're not stagnant on the hospital bed for long after surgery. You should also request a compression like device to go on your legs after surgery to increase circulation while you're laying down.

Here's an article backing up what I said about the antibiotics from Harvard:
http://www.health.harvard.edu/heart-health/warfarin-users-beware-of-antibiotics

Reply to Pavan

1

Aston martin mid air  Sarah 123 - (18) - posted over 2 years ago

Thanks very much Pavan. I am surprised that the Dr didn't reduce the warfarin as well. Also, last Friday they said to come back in 4 weeks and continue on 7mg - it's only when I said no my surgeon asked for weekly readings that they agreed to check it this week - well it's a good job they did! I am not really scared and want it doing more often!

Reply to Sarah 123

0

Wolf  Pavan - - posted over 2 years ago

np Sarah! If your doctor was the one who prescribed the antibiotics - then I'm very annoyed that he/she didn't know to reduce the warfarin. When a doctor is done with med school, it doesn't mean he/she is also done thinking and learning.

As patients, we just need to learn as much as possible to get the best treatment.

For your doctor to just say continue on your warfarin dosage even though you're on antibiotics and your INR is high makes me question this doctor's intelligence.

I hope it wouldn't be too much trouble finding a new doctor. Zocdoc.com lets you search through doctors with verified reviews - maybe you can try that :)

Please update me on how you're doing. I really hope your INR goes down, your surgery is a success and that you get treatment from a new caring smart doctor.

Reply to Pavan

Start managing your Warfarin Register for Free